Missouri, 2024Tornado and Hail in Missouri, May 27, 2024
May 27, 2024 · NWS DVN · 5 events in 2 counties and zones
During the afternoon and evening hours of May 27th, a few severe storms moved through Iowa, Illinois, and northeast Missouri. While there were not many storms, they remained strong to severe for most of the entire path through the area, producing large hail reports for the most part, along with some damaging winds, and one isolated EF0 tornado.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon and evening hours of May 27th, a few severe storms moved through Iowa, Illinois, and northeast Missouri. While there were not many storms, they remained strong to severe for most of the entire path through the area, producing large hail reports for the most part, along with some damaging winds, and one isolated EF0 tornado. Most notably, these storms produced significant swaths of small hail, accumulating deep enough to affect roads and leave piles near homes that lasted hours. Some areas of crops were damaged by the small hail and large hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 27, 1:36 PM CST, 3 hours 2 minutes earlier. Its key messages:
- Strong storms possible through early this evening.
- Scattered storms possible Tuesday afternoon.
- Wet pattern late in the week into early next week.
Area forecast discussion, May 27, 1:36 PM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
236 PM CDT Mon May 27 2024
.KEY MESSAGES...
- Strong storms possible through early this evening.
- Scattered storms possible Tuesday afternoon.
- Wet pattern late in the week into early next week.
&&
.SHORT TERM /THROUGH TUESDAY/...
Issued at 235 PM CDT Mon May 27 2024
This afternoon into early this evening: Deep trough in the
Great Lakes region has spokes of vorticity in the northwest
flow. One of those comes across this afternoon into early this
evening which will trigger scattered showers and thunderstorms.
SPC has a MRGL risk, level 1 of 5, over the entire forecast area.
Any stronger storm may produce winds up to 60 mph and hail up
to one inch. These storms will be moving southeast at 45 mph so
heavy rainfall would be brief. With the loss of heating the
storms will end by early this evening.
Overnight: Partly cloudy skies and comfortable temperatures with
lows bottoming out in the lower 50s at most locations.
Tuesday: Another vorticity maximum arrives from the northwest
during the afternoon into early evening. Forecast soundings
indicate weak shear and minimal instability (less than today) so
strong storms are not expected. Highs in the upper 60s north to
mid 70s south.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
Issued at 235 PM CDT Mon May 27 2024
Wednesday through Thursday: The deep trough shifts to the east
while a high pressure ridge builds into our area. This allows
for a delightful couple of days, with plenty of sunshine and
pleasant temperatures. Enjoy the respite from the recent bouts
of storminess but unfortunately this nice weather will be brief.
Highs will be in the comfortable upper 60s to mid 70s, with
lows in the mid 40s to lower 50s.
Friday through early next week: Another wet pattern setting up
as global models indicate a return to a zonal flow. A series of
short waves in the flow will trigger several rounds of showers
and thunderstorms. However, way too early to determine the
severe threat or rain amounts. Stay tuned! Highs will be in the
70s Friday and Saturday, and into the 80s Sunday and Monday.
&&
.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1239 PM CDT Mon May 27 2024
Isolated to scattered showers and a few thunderstorms will move
southeast across portions of the area this afternoon. Kept
mention of pcpn out of the tafs for now as coverage too low.
However, amendments will need to be made if any clusters or
short lines of storms develop and heads toward any terminals.
&&
.HYDROLOGY...
Issued at 1110 AM CDT Mon May 27 2024
Rainfall the past 24 hours was not as widespread as two days
ago. Although not as heavy, amounts of 0.5 to 1 inch fell
across northeast Iowa and parts of Wisconsin and Illinois.
River forecasts have not changed all that much. Crests are
working down the tributary rivers of eastern Iowa with new
crests working down the tributaries of northern Illinois.
The flood watches continues for the Skunk River at Augusta, IA
and the Mississippi River at New Boston. Attenuation of the
flood crest on the Skunk River brings a lower confidence that
flood stage will be achieved at Augusta, Iowa.
On the Mississippi, the forecast rise at New Boston is due to a
combination of routed flow and the expected Cedar/Iowa flow
arriving immediately downstream. The Cedar/Iowa flow will result
in backwater effects but there is still some uncertainty
regarding the timing of this flow. If the Cedar/Iowa flow and
Mississippi routed flow constructively interfere with each
other, that is arrive at the same time, then the probability of
New Boston achieving flood stage is much higher. If
deconstructive interference occurs, that is the flows arrive at
different times, the the probability of New Boston reaching
flood stage would be lower. Right now the probabilities of New
Boston reaching flood stage are about 45-50 percent.
After a brief reprieve this week, the active weather pattern
will resume next weekend and into the following week. The
Climate Prediction Center has a 35-38 percent probability
favoring above normal precipitation into the first week of June.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...None.
IL...None.
MO...None.
&&
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...Haase
HYDROLOGY...08
Hazardous weather outlook, May 27, 2:47 AM CST, 13 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
347 AM CDT Mon May 27 2024
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-280900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
347 AM CDT Mon May 27 2024
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
Isolated to scattered showers and thunderstorms are possible this
afternoon into the early evening. Some of these storms could be
severe and there is a marginal or level 1 out of 5 risk of severe
thunderstorms across the entire area. The primary risks are
damaging winds and lightning with a secondary risk of hail.
Portions of the Wapsipinicon, Cedar, Skunk, Iowa , and Mississippi
Rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is possible this afternoon and early evening.
GENERAL STORM MOTION OF THE DAY:
Toward the southeast around 45 mph.
DC
In the hours before
Local storm report, May 27, 3:16 PM CST, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
416 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Hail 2 WSW Central City 42.19N 91.57W
05/27/2024 E1.00 Inch Linn IA Trained Spotter
Time estimated from radar.
&&Local storm report, May 27, 3:26 PM CST, 1 hour 12 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
426 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM Hail 3 WSW Rowley 42.35N 91.89W
05/27/2024 E1.50 Inch Buchanan IA Public
Time and location estimated from a public
report received on Facebook.
&&
TJGLocal storm report, May 27, 3:34 PM CST, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
434 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM Hail 2 E Fairview 42.08N 91.30W
05/27/2024 E0.50 Inch Jones IA Public
&&Local storm report, May 27, 4:08 PM CST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Quad Cities IA IL
508 PM CDT Mon May 27 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM Tstm Wnd Gst 1 NNE Prairieburg 42.25N 91.42W
05/27/2024 M61 MPH Linn IA Public
Personal weather station. Time estimated
from radar.
&&Special weather statement, May 27, 4:21 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
521 PM CDT Mon May 27 2024
IAZ098-099-MOZ009-010-272300-
Van Buren IA-Lee IA-Clark MO-Scotland MO-
521 PM CDT Mon May 27 2024
...A strong thunderstorm will impact portions of southern Van Buren,
western Lee, northwestern Clark and northeastern Scotland Counties
through 600 PM CDT...
At 520 PM CDT, Doppler radar was tracking a strong thunderstorm near
Milton, or 11 miles east of Bloomfield, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and large amounts of pea size
hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could cause minor tree limb damage and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations impacted include...
Keosauqua, Milton, Cantril, Granger, Farmington, Arbela, Mount
Sterling, Anson, Heath Memorial Conservation Area, Lebanon, Indian
Lake Park, Brock, Prospect Grove, Lake Sugema Campground, Lacey
Keosauqua State Park, and Azen.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4060 9218 4082 9218 4063 9167 4038 9206
4060 9219
TIME...MOT...LOC 2220Z 315DEG 33KT 4075 9219
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
GunkelEvent by event
3 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Tornado, Scotland
- When
- May 27, 4:38 PM CST to 4:39 PM CST
- Where
- Scotland County, 4.63 mi ENE of Azen to 4.7 mi ENE of Azen
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 20 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.604, -91.954
A brief tornado caused outbuilding and tree damage early. A trained spotter also observed a narrow, short path through grass and a tree line. The tornado had maximum winds around 85 mph and was rated EF-0. There were no injuries.
Hail, Scotland
- When
- May 27, 4:45 PM CST
- Where
- Scotland County, 4.68 mi ENE of Azen
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.600, -91.950
Wind damage to sheds, houses and trees also relayed.
Hail, Scotland
- When
- May 27, 4:45 PM CST
- Where
- Scotland County, 2.32 mi NNE of Azen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.600, -92.010
The time was estimated from radar data.
Hail, Clark
- When
- May 27, 5:00 PM CST
- Where
- Clark County, Chambersburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.520, -91.800
The time was estimated from radar data.
Thunderstorm Wind, Clark
- When
- May 27, 5:20 PM CST
- Where
- Clark County, 0.53 mi E of Kahoka
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.420, -91.710
Large tree reported by 911 dispatch in Kahoka. Also, lots of small hail up to dime size. The time was estimated from radar data.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 27, 2024$1.4 million · 3.25 in hail · 123 events
- Tornadoes and Hail in Alabama, May 27, 20241 death · EF0 · 20 events
- Tornadoes and Damaging Winds in Georgia, May 27, 2024$121,000 · EF1 · 62 events
- Hail and Damaging Wind in Louisiana, May 27, 2024$404,000 · 1.75 in hail · 4 events
- Flash Flooding and Hail in Alabama, May 27, 2024$80,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Tennessee, May 27, 2024$201,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in Mississippi, May 27, 2024$77,000 · 1 in hail · 9 events
- Tornado in Pennsylvania, May 27, 2024$25,000 · EF1 · 2 events
- Hail and Damaging Winds in Maryland, May 27, 2024$41,000 · 1 in hail · 11 events
- Tornado in Pennsylvania, May 27, 2024$20,000 · EF1 · 1 event
- Hail and Damaging Winds in North Carolina, May 27, 2024$32,000 · 1 in hail · 10 events
- Lightning Strike in Puerto Rico, May 27, 20243 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1177763, 1177760, 1177761, 1177762, 1177765.